Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Northern Indiana

June 3, 2020Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 3, 2020, 11:42 PM EDT for Grant County, Indiana. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 11:42 PM EDT (03:42 UTC)
Expired
Jun 4, 2020, 12:15 AM EDT
In force
33 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:00 AM EDTTSTM WND GST 652 Se Van Buren, INCORRECTS PREVIOUS TSTM WND GST REPORT FROM VAN BUREN. GUSTED TO 65 MPH TWICE. REPORTED VIA TWITTER.
Jun 4, 12:00 AM EDTTSTM WND GST 65Van Buren, INGUSTED TO 65 MPH TWICE. REPORTED VIA TWITTER.
Jun 4, 12:00 AM EDTHAIL 12 Se Van Buren, INCORRECTS PREVIOUS HAIL REPORT FROM VAN BUREN. A FEW QUARTER SIZED HAILSTONES, THOUGH MOST WERE PENNY OR SMALLER. REPORTED VIA TWITTER.
Jun 4, 12:00 AM EDTHAIL 1Van Buren, INA FEW QUARTER SIZED HAILSTONES, THOUGH MOST WERE PENNY OR SMALLER. REPORTED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS53 KIWX 040342
SVRIWX
INC053-040415-
/O.NEW.KIWX.SV.W.0028.200604T0342Z-200604T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1142 PM EDT Wed Jun 3 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grant County in central Indiana...

* Until 1215 AM EDT.

* At 1142 PM EDT, a severe thunderstorm was located near Marion,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marion, Van Buren, Hanfield, Lake Wood, Arcana and Landess. 

This includes Interstate 69 in Indiana between mile markers 262 and
271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8569 4064 8569 4065 8563 4065 8545
      4050 8545
TIME...MOT...LOC 0342Z 270DEG 12KT 4059 8563 

HAIL...1.00IN
WIND...60MPH
 
$$

RTC
2 follow-up statements
179 
WWUS53 KIWX 040400
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1200 AM EDT Thu Jun 4 2020

INC053-040415-
/O.CON.KIWX.SV.W.0028.000000T0000Z-200604T0415Z/
Grant IN-
1200 AM EDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHEASTERN GRANT COUNTY...

At 1159 PM EDT, a severe thunderstorm was located near Van Buren, or
near Marion, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marion, Van Buren, Hanfield, Lake Wood, Arcana and Landess. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4054 8564 4063 8561 4065 8545 4050 8545
TIME...MOT...LOC 0359Z 279DEG 18KT 4058 8555 

HAIL...1.00IN
WIND...60MPH
 
$$

RTC
911 
WWUS53 KIWX 040406
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1206 AM EDT Thu Jun 4 2020

INC053-040416-
/O.EXP.KIWX.SV.W.0028.000000T0000Z-200604T0415Z/
Grant IN-
1206 AM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY WILL
EXPIRE AT 1215 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4054 8564 4063 8561 4065 8545 4050 8545
TIME...MOT...LOC 0406Z 297DEG 11KT 4057 8555 

$$

RTC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:04 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 3, 8:04 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
804 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Issued at 321 PM EDT Wed Jun 3 2020

A few showers and thunderstorms remain possible later tonight with
muggy conditions in place. The next chance for showers and storms
will be Friday afternoon before cooler and less humid conditions
arrive for the weekend.

&&

.UPDATE...
Issued at 804 PM EDT Wed Jun 3 2020

Exceptionally stable/capped conditions in place across our CWA
this evening per SPC/RAP mesoanalysis and made significant cuts
to PoPs earlier to reflect dry evening forecast. Main question
will be how much (if any) convection returns to our area later
tonight with arrival of 850mb trough and perhaps a subtle MCV.
Most hi-res guidance indicates at least SCT convection over our
central/southern CWA in the 06-12Z window but CAM's have struggled
to capture convective trends this evening and it is difficult to
pinpoint any meaningful forcing or moisture advection to overcome
initially stable conditions and poor diurnal timing. Did raise
and expand PoPs for later tonight but kept them in the low chance
category. Given poor midlevel lapse rates and limited theta-e
advection...not anticipating any strong storms though some brief
heavy rain can't be entirely ruled out where storms do manage to
develop.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 321 PM EDT Wed Jun 3 2020

High clouds have kept heating limited today with main focus on new
convective development from N MO into west central IL and central
IN along remnant outflow boundary/area of convergence. It should
be this area that experiences the greater severe threat going into
this evening with the 1630Z Day 1 outlook representing this by
removing much of the slight and marginal risk area. That being
said, cloud cover is clearing out finally upstream across southern
WI into N IL with temps in the mid 80s in SE WI. Some of the hi
res models show development later this afternoon or evening that
then drifts southeast and potentially impacts the area as
instability increases. A weak disturbance will move through this
evening that could aid in some additional development with very
weak frontal boundary still draped across IA/N IL into N IN. Low
confidence on how this will unfold with CAMs showing no
consistency and did poor job handling overall setup today.
Consensus of surrounding offices was to lower pops across far
southern areas and go dry across the north. Will defer to evening
crew to monitor any new development.

No significant changes were made to Thursday with lingering
showers possible across far south areas. Think we could end up
fully dry but kept lower pops to match with surrounding offices in
the south.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 321 PM EDT Wed Jun 3 2020

Northern stream system and associated cold front will move in
Friday afternoon and night, bringing a chance for showers and
thunderstorms to the area as well as an end to the warm and humid
conditions. Doesn't look like a big impact at this point with
regards to the convective threat, but will be at least some
instability around for non-zero threat for a stronger storm.

High pressure then builds in for the weekend with temperatures
falling back to more seasonable levels in the 70s to maybe near 80
and lower humidity values. As upper level ridge axis shifts
across the area, heat and humidity will begin to return with highs
back well into the 80s. Shower and thunderstorm chances will
increase as well next week with tropical moisture possibly being
drawn in by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 804 PM EDT Wed Jun 3 2020

Dry/VFR conditions will persist through the late evening. After
06Z...convection may be possible at KFWA as 850mb trough swings
through the area. Confidence in thunder remains too low to mention
though given poor midlevel lapse rates, limited moisture return,
and weak forcing. Some hi-res guidance also indicates potential
for MVFR ceilings during the early morning hours but this is
predicated on convection developing in the area. Will hold VFR for
now and adjust as convective trends become clearer later tonight.
Some BR/ground fog also possible (primarily at KSBN) but
dewpoints have dropped significantly and confidence is too low to
include with this package.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...AGD
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 3, 1:02 PM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
102 PM EDT Wed Jun 3 2020

INZ013-015-020-022>027-032>034-OHZ024-025-041715-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
102 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will remain possible this afternoon mainly south of a
Winamac to North Manchester to Lima Ohio line. An isolated strong to
severe thunderstorm cannot be ruled with with locally damaging winds
and large hail. The threat should end by 8 pm EDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Friday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-041715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
102 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may occur through late afternoon across
southeastern Lake Michigan. Locally higher winds and waves will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms again Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
041715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
102 PM EDT Wed Jun 3 2020 /1202 PM CDT Wed Jun 3 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be possible through late afternoon across much of
northern Indiana. Locally heavy rain and gusty winds will be possible
with the stronger storms. However, the greatest threat for severe
weather appears to have shifted to south of a Winamac to North
Manchester to Lima Ohio line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms again Friday afternoon. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:56 AM EDTSpecial Weather StatementIWXAdams, Huntington, Wells49 min
Jun 4, 2:10 AM EDTAreal Flood AdvisoryIWXWells3 hr
Jun 4, 3:11 AM EDTAreal Flood AdvisoryIWXJay3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.